Hail, Sheridan
- When
- July 11, 2:36 PM MST
- Where
- Sheridan County, 8.01 mi NNE of Hay Spgs
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.790, -102.630
Isolated thunderstorms developed in the Nebraska Panhandle along and north of a stationary front. As storms moved east into deeper low level moisture, coverage and severity increased.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Isolated thunderstorms developed in the Nebraska Panhandle along and north of a stationary front. As storms moved east into deeper low level moisture, coverage and severity increased. Damaging winds, large hail and flash flooding was reported over the eastern Nebraska Panhandle along with portions of north central Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 11, 1:50 PM MST, 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 350 PM CDT MON JUL 11 2011 .SYNOPSIS... UPPER LEVEL RIDGE CONTINUES TO BE CENTERED OVER THE SOUTHEAST CONUS TODAY. MONSOON MOISTURE FROM BOTH THE PACIFIC AND GULF OF MEXICO CONTRIBUTING TO RICH UPPER LEVEL MOISTURE SEEN ON WATER VAPOR IMAGERY. AT THE SURFACE EASTERLY/SOUTHEASTERLY FLOW CONTINUES TO INCREASE SURFACE MOISTURE. DEW PTS ARE HIGHEST OVER THE EASTERN CWA...WHERE KLBF AND KBBW ARE BOTH AT OR ABOVE 70 DEGREES. MEANWHILE PARTLY SUNNY SKIES HAVE KEPT TEMPS IN THE 80S. RADAR SHOWING THUNDERSTORMS DEVELOPING ALONG THE FRONT RANGE OF THE ROCKIES OF WYOMING AND COLORADO...AND ARE PUSHING NORTHEAST. && .SHORT TERM... TONIGHT WILL BE ANOTHER ACTIVE NIGHT AS PLENTY OF MOISTURE COMBINE WITH ANOTHER UPPER LEVEL DISTURBANCE AND A SURFACE FRONT TO PRODUCE STRONG TO SEVERE THUNDERSTORMS. PW VALUES FROM THE MORNING KLBF SOUNDING WERE ALREADY 1.54 INCHES...AND WITH SE WINDS THROUGHOUT THE DAY...HAVE INCREASE TO AROUND 1.65 TO 1.85 INCHES...WHICH IS OVER 2 STANDARD DEVIATION ABOVE NORMAL. THUS THE THUNDERSTORMS WILL HAVE THE CAPABILITY OF PRODUCING HEAVY RAIN. DUE TO LOCALIZED NATURE AND EXPECTED LOCATION OF CONVECTION...WILL HOLD OFF ON ANY FLASH FLOOD HEADLINE FOR NOW. SEE HYDRO DISCUSSION FOR MORE. IN ADDITION TO THE HEAVY RAIN THREAT...WILL ALSO HAVE TO MONITOR FOR SEVERE THUNDERSTORMS. CAPE VALUES OF 1K TO 2K J/KG IN THE EASTERN PANHANDLE WILL COMBINE WITH LOW LCL HEIGHTS AND DECENT SHEAR...0-6KM BULK SHEAR GREATER THAN 30 KTS ALONG WITH GOOD DIRECTIONAL SHEAR. HAIL AND WINDS WILL BE THE PRIMARY THREAT HOWEVER AN ISOLATED TORNADO CAN NOT BE RULED OUT. TOMORROW WILL SEE AN INCREASE IN CLOUDS AS THE SURFACE BOUNDARY SLIDES A LITTLE SOUTH. THIS WILL HOLD TEMPS COOLER...WITH HIGHS ONLY IN THE 70S NORTH AND LOWER TO MID 80S IN THE SOUTHWEST. UPPER PATTERN REMAINS SOUTHWEST/WESTERLY FLOW AND MODELS BRING ANOTHER WAVE ACROSS THE AREA. HIGH MOISTURE THROUGH THE COLUMN WILL PERSIST AND DEPENDING ON RAINFALL TONIGHT...WILL NEED TO MONITOR FOR POSSIBLE FLASH FLOODING TOMORROW. BY THURSDAY THE RIDGE WILL BEGIN TO RETROGRADE WEST/NORTHWEST...BACK TOWARDS THE SOUTHERN PLAINS. MODELS PUSH THE TRAIN OF SYSTEMS FURTHER NORTH INTO THE DAKOTAS. MAY NEED TO ADD POPS...HOWEVER EXPECT ANYTHING TO BE ISOLATED AT BEST IN THE LATE AFTERNOON OR EARLY EVENING. CAP STRENGTHENS SO CONFIDENCE IS LOWER THAT THE CAP WILL BE BROKEN. .LONG TERM... FRIDAY INTO THE FIRST OF NEXT WEEK THE RIDGE CONTINUES TO DRIFT NORTH. THIS WILL CONTINUE TO LIMIT THE CHANCE FOR THUNDERSTORMS...HOWEVER MAY SEE A STRAY STORM FOR THE HIGH TERRAIN TO THE WEST DRIFT INTO THE WESTERN CWA. TEMPERATURES ARE EXPECTED TO BE ON THE INCREASE. LOWER TO MID 90S ARE A GOOD STARTING POINT. SOUTHWEST NEB WILL PUSH CLOSE TO TRIPLE DIGITS. WET GROUND FROM RECENT RAINFALL MAY HOLD TEMPS IN THE UPPER 90S. && .AVIATION... ACTIVE WEATHER IS EXPECTED ACROSS NEBRASKA THROUGH MID-DAY ON TUESDAY WHICH SHOULD BRING PERIODS OF RAIN...THUNDERSTORMS...AS WELL AS LOWERED CEILINGS AND VISIBILITIES AT TIMES. A SURFACE FRONTAL BOUNDARY IN THE VICINITY OF THE NEBRASKA/KANSAS BORDER THEN EXTENDING NORTH INTO EASTERN WYOMING WILL SERVE AS AN AREA OF FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON. STORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON ACROSS THE NEBRASKA PANHANDLE AND MAY ALSO FORM NEAR THE FRONT EXTENDING TO SOUTHWEST NEBRASKA. TO ACCOUNT FOR THIS HAVE MENTION OF CB IN THE KLBF FORECAST STARTING LATER THIS AFTERNOON. THE ACTIVITY SHOULD THEN SHIFT TO THE EAST/NORTHEAST INTO THE EVENING HOURS...IMPACTING BOTH KLBF AND KVTN. AS THE EVENING PROGRESSES...THE LOW LEVEL JET WILL INCREASE WITH THE STRONGEST FOCUS OVER THE NORTHERN HALF OF NEBRASKA. ACTIVITY IS EXPECTED TO BE MORE WIDESPREAD IN THESE AREAS AND CONTINUE THROUGH MUCH OF THE MORNING ON TUESDAY. ALSO...SOME REDUCED VISIBILITIES ARE POSSIBLE TUESDAY MORNING AS BOUNDARY LAYER MOISTURE WILL BE HIGH. HAVE INCLUDED A VISIBILITY RESTRICTION AT KVTN AS MORE PRECIPITATION IS EXPECTED AND WINDS DECREASE IN THE MORNING TO REDUCE MIXING POTENTIAL AND LEAD TO SOME LIGHT FOG. THIS MAY BE NEEDED AT KLBF AS WELL BUT WITH LOWER CONFIDENCE IN THESE AREAS LEFT IT OUT OF THE FORECAST AT THIS POINT. && .HYDROLOGY... HEAVY RAINFALL WILL BE A THREAT LATER THIS AFTERNOON AND INTO TUESDAY...WHICH COULD LEAD TO LOCALIZED FLASH FLOODING. PRECIPITABLE WATER VALUES ACROSS NEBRASKA AT 17Z WERE ABOUT 1.20 INCHES OVER NORTHERN NEBRASKA WITH AROUND 1.70 INCHES OVER SOUTH CENTRAL NEBRASKA AND OVER 1.90 INCHES IN FAR SOUTHEAST NEBRASKA. NORMAL VALUES FOR THIS TIME OF YEAR ARE 1.00 INCHES. EASTERLY FLOW ACROSS THE FORECAST AREA WILL LIKELY BRING THE HIGHER MOISTURE OVER IOWA/MISSOURI WESTWARD INTO THE FORECAST AREA. ANY STORMS THAT DEVELOP THIS AFTERNOON WILL HAVE THE POTENTIAL FOR HEAVY RAINS...THEN TONIGHT THE LOW LEVEL JET WILL INCREASE WITH BEST FORCING POTENTIAL OVER THE NORTHERN PARTS OF NEBRASKA. THIS FORCING...ALONG WITH INCREASED MOISTURE /PRECIPITABLE WATER VALUES/ AND WITH WARM CLOUD LAYER DEPTHS INCREASING TO 3500 TO 4000M TONIGHT COULD HAVE A DECENT THREAT FOR HIGH RAINFALL AMOUNTS WITH STORMS BEING VERY EFFICIENT RAIN MAKERS. CURRENT MODELS SHOW HIGHEST POTENTIAL FOR CONTINUED DEVELOPMENT OF THUNDERSTORMS AND THUS HIGHEST RAINFALL MAINLY NORTH OF HIGHWAYS 2 AND 91. HOWEVER...COULD SEE THIS HAPPENING A BIT FURTHER SOUTH SO WILL SAY HIGHEST THREAT WILL BE NORTH OF INTERSTATE 80 FOR NOW AND WILL BE MONITORING THIS CLOSELY. ALSO TO CONSIDER IS RECENT RAINFALL WHICH HAS BEEN LESS OVER NORTHERN NEBRASKA WHERE THE HIGHEST HEAVY RAIN THREAT IS RIGHT NOW. AS THESE AREAS WILL BE ABLE TO TAKE MORE WATER...AND WITH A BIT OF UNCERTAINTY STILL ON WHERE THE HEAVY RAINS WILL SET UP...WILL STAY WITHOUT A FLASH FLOOD WATCH FOR TONIGHT WITH THE THREAT LOOKING TO BE MORE LOCALIZED RATHER THAN WIDESPREAD. && .LBF WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH UNTIL 9 PM MDT THIS EVENING FOR NEZ004- 022-056. && SHORT TERM/EXTENDED...MASEK AVIATION...BROOKS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 406 PM CDT MON JUL 11 2011 NEZ004>010-022>029-035>038-056>059-069>071-094-122115- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 406 PM CDT MON JUL 11 2011 /306 PM MDT MON JUL 11 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE AREA TONIGHT. ANY STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS AND TORRENTIAL RAINS BEING THE MAIN THREATS. THERE IS POTENTIAL FOR AN ISOLATED TORNADO...MAINLY SOUTH AND WEST OF A LINE FROM MERRIMAN TO THEDFORD AND NORTH OF THE INTERSTATE 90 CORRIDOR. THIS THREAT WILL DIMINISH INTO THE EVENING. IN ADDITION...WITH THE THREAT OF HEAVY RAINS WITH THESE STORMS...LOCALIZED FLASH FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS REMAINS TUESDAY AND TUESDAY NIGHT. HEAVY RAINFALL IS ALSO POSSIBLE...PRIMARILY NORTH OF HIGHWAYS 2 AND 91. THE UNSETTLED WEATHER PATTERN WILL DIMINISH BY WEDNESDAY AND BEYOND AS A STRONG UPPER LEVEL RIDGE BUILDS FROM THE SOUTHERN INTO THE CENTRAL PLAINS. ONLY AS SLIGHT CHANCE FOR GENERAL THUNDERSTORM DEVELOPMENT IS EXPECTED AT THIS TIME. TEMPERATURES WILL HEAT UP INTO THE MID AND UPPER 90S BY THE WEEKEND WITH THE HEAT INDEX REACHING TO A 100 OR HIGHER POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS THE ENTIRE OUTLOOK AREA. REPORTS OF HEAVY RAINS WOULD BE APPRECIATED. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE BROOKS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 412 PM CDT MON JUL 11 2011 NEZ004-112215- SHERIDAN NE- 312 PM MDT MON JUL 11 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHERIDAN COUNTY UNTIL 415 PM MDT... AT 308 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR INTERSECTION OF BEAVER CREEK ROAD AND WHITE CLAY CREEK ROAD...OR 6 MILES NORTH OF HAY SPRINGS...MOVING NORTHEAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL BE NEAR... METCALF STATE WILDLIFE MANAGEMENT AREA AROUND 320 PM MDT. INTERSECTION OF HIGHWAY 87 AND LARABEE ROAD AROUND 350 PM MDT. INTERSECTION OF HIGHWAY 87 AND CRAVEN CREEK ROAD AROUND 355 PM MDT. THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. BROOKS
The Rapid City radar (KUDX), 149 km away, was scanning. The volume nearest the first event began at 21:35 UTC.
10 hail, 4 thunderstorm wind, 1 flash flood, 1 lightning. Local standard time, as filed.
Limb damage reported to trees at this location.
Most of the hail was a half an inch in diameter with the largest stones up to an inch in diameter. In addition to hail, an estimated 2 to 3 inches of rain fell during this period.
Thunderstorm wind gusts tore 4 inch branches off of trees.
Tree limb damage occurred at this location.
A forty foot tall cedar tree was uprooted as well.
A rural road was washed out 5 miles north of Rushville.
Lightning struck the Imperial substation where major damage occurred to one of the eight reclosers, or breakers in the substation. A lightning strike hit the city shop taking out the city's $8,000 load management system as well.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314665, 314666, 314667, 314668, 314669, 317491, 317493, 317492, 317495, 317498, 317496, 317497, 317499, 317504, 317489, 328224.